Kansas, 2008

Winter Storm in Kansas, January 31, 2008

January 31, 2008 · NWS ICT · 11 events in 11 counties and zones

A powerful storm system moved across the central and southern plains on January 31st. This resulted in a relatively narrow swath of heavy snow across south-central and southeast Kansas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful storm system moved across the central and southern plains on January 31st. This resulted in a relatively narrow swath of heavy snow across south-central and southeast Kansas. The snow started falling after midnight on the 31st, and ended by mid-afternoon across south-central Kansas, and early evening across southeast Kansas. The snow was particularly heavy during the morning hours, when snowfall rates exceeded one inch per hour for several hours, especially across southeast Kansas. Snowfall amounts ranged from 6 to 10 inches for Kansas counties bordering Oklahoma, with 4 to 6 inches one row of counties farther north. Additionally, gusty northerly winds up to 35 mph resulted in reduced visibilities and at times significant drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 30, 10:07 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 30, 10:07 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CST WED JAN 30 2008

.UPDATE...

MORE UNCERTAINTY WITH 0000 UTC NORTH AMERICAN MODEL SHOWING A
FURTHER SOUTH TRACK. QUICK LOOK AT NEW GLOBAL FORECAST SYSTEM
MODEL IS MORE IN LINE WITH PREVIOUS THINKING. WILL CONTINUE
HEADLINES AS IS FOR NOW. CONSIDERED DOWNGRADING WARNING FOR HARVEY
AND MARION COUNTIES AND UPGRADING HARPER COUNTY. HOWEVER BASED ON
LATEST GLOBAL FORECAST SYSTEM MODEL WILL LET THINGS RIDE AS IS.
BEST INSTABILITY PER 0000 UTC GLOBAL FORECAST SYSTEM MODEL IS
ABOVE SNOW GROWTH ZONE AND LAPSE RATES IN SNOW GROWTH ZONE ARE NOT
THAT IMPRESSIVE. RATHER THAN MAKE A QUICK DECISION TO DOWNGRADE BASED
ON LIMITED INVESTIGATION...WILL LET THINGS RIDE AS IS. -HOWERTON

&&

.AVIATION...

NO SIGNIFICANT CHANGES EXPECTED WITH THE 0600 UTC TAFS. CEILINGS
WILL FALL QUICKLY AS PRECIPITATION WORKS IT WAY DOWN. ANTICIPATE
INSTRUMENT FLIGHT RULES/LOW IFR CONDITION TO DEVELOP BY DAYBREAK
AT MOST LOCATIONS. VERY STRONG/GUSTY WINDS EXPECTED WITH TIGHT
SURFACE PRESSURE GRADIENT BEHIND FRONT. GRADUAL IMPROVEMENT
EXPECTED IN THE AFTERNOON AT KRSL/KHUT WITH CLEARING AT SLN/ICT
NEAR 0000 UTC AND KCNU AROUND 0600 UTC. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 645 PM CST WED JAN 30 2008/

UPDATE...

NIXED THE WIND ADVISORY AND RED FLAG WARNING JUST PRIOR TO
EXPIRATION. CONDITIONS FOR BOTH WERE NO LONGER BEING MET. AS FOR
THE WINTER STORM...18 UTC MODEL RUNS WERE IN BASIC AGREEMENT WITH
AFTERNOON FORECAST. BIG UNKNOWN IS INSTABILITY...WHICH HAS BEEN
DIFFICULT FOR MODELS TO PREDICT ACCURATELY OF LATE. LENGTH OF TIME
OF SNOW WILL MOST LIKELY BE SUFFICIENT TO PRODUCE WARNING CRITERIA
SNOW ACROSS WARNING AREA. BIG CONCERN/UNKNOWN IS INSTABILITY FOR
WESTERN COUNTIES WHERE LENGHT OF SNOW IS NOT AS LONG. IF INSTBY IS
SLIGHTLY GREATER THAN ANTICIPATED...WARNING MAY BEEN NEED OVER
KINGMAN/HARPER COUNTIES. SUSPECT DRY AIR BELOW 12KFT WILL RETARD
ONSET OF PRECIPITATION. NO SIGNIFICANT CHANGES TO GOING FORECAST
FOR NOW OTHER THAN TO TWEAK FOR CURRENT CONDITIONS/TRENDS...BUT
PLAN TO TWEAK AGAIN THIS EVENING WITH 0000 UTC DATA. -HOWERTON

AVIATION...

CEILINGS TO FALL QUICKLY AS PRECIPITATION WORKS IT WAY DOWN.
ANTICIPATE IFR/LOW IFR CONDITIONS TO DEVELOP BY DAYBREAK AT MOST
LOCATIONS. VERY STRONG/GUSTY WINDS EXPECTED WITH TIGHT SURFACE
PRESSURE GRADIENT BEHIND FRONT. GRADUAL IMPROVEMENT EXPECTED IN
THE AFTERNOON AT KRSL/KHUT WITH CLEARING AT SLN/ICT NEAR 0000 UTC.
-HOWERTON

PREV DISCUSSION... /ISSUED 313 PM CST WED JAN 30 2008/

DISCUSSION...
FORECAST CONCERN...HEAVY SNOW POTENTIAL WITH WINTER STORM
ON THURSDAY.

A SIGNIFICANT UPPER TROF ACROSS THE FOUR CORNERS REGION
WILL CONTINUE TO DIG SOUTHEAST ACROSS NEW MEXICO TONIGHT
BEFORE EJECTING EASTWARD ACROSS THE PANHANDLES AND
NORTHERN OKLAHOMA ON THURSDAY. THE SHORT TERM MODELS
CONTINUE TO PAINT A MORE OMINOUS WINTER WEATHER/HEAVY
SNOW SCENARIO FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS ON THURSDAY...AND FORECAST CONSENSUS SUPPORTS AN
UPGRADE OF THE WATCH AREA TO A WARNING.

FOR TONIGHT...STRONG ISENTROPIC LIFT IS PROGGED ACROSS
MUCH OF THE AREA AHEAD OF THE APPROACHING TROF. HOWEVER THE
DRIER ANTECEDENT LOW LEVEL AIR WILL DELAY INITIAL ONSET OF
THE DEVELOPMENTAL SNOW...WITH TIME FOR TOP-DOWN SATURATION.
HOWEVER...ONCE SNOWS START IN THE 09Z-12Z TIME FRAME...WILL
LIKELY SEE QUICK ONSET OF WIDESPREAD MODERATE SNOW THROUGH
THE MORNING...ACROSS PORTIONS OF SOUTH CENTRAL KANSAS AND
THE FLINT HILLS. THE MODELS CONTINUE TO SHOW GOOD COUPLING
OF THE UPPER DYNAMICS AND MID-LEVEL FRONTOGENESIS WITH HEAVY
BANDED SNOW LOOKING FAVORABLE...MAINLY FOR AREAS ALONG AND
EAST OF THE KANSAS TURNPIKE. THE GFS SUGGESTS THIS BAND COULD
INITIALLY SET-UP IN AN AREA OF STRONG MID-LEVEL CONVERGENCE
ALONG OR JUST SOUTH OF HIGHWAY 54...FROM JUST SOUTHEAST OF
WICHITA INTO SOUTHEAST KANSAS. AREAS OF ACCUMULATING SNOW
WILL DIMINISH ACROSS CENTRAL KANSAS IN THE AFTERNOON...THOUGH
CONTINUING INTO THE EARLY EVENING ACROSS SOUTHEAST
KANSAS...SUPPORTED BY THE UPPER DEFORMATION ZONE AND BACK
EDGE OF THE DEVELOPING TROWAL WHICH NEARS MISSOURI TOWARD 00Z.
DESPITE LIGHTER EXPECTED SNOW ACCUMS ACROSS WESTERN PORTIONS OF
CENTRAL KANSAS...WILL KEEP SNOW AND BLOWING SNOW ADVISORY GOING
UNTIL 00Z THURSDAY EVENING...AND WILL EXPAND IT TO COVER
RUSSELL...BARTON AND LINCOLN COUNTIES. THE HIGHEST SNOW ACCUMS
ARE EXPECTED ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST
KANSAS...WITH A GENERAL 6 TO 8 INCHES. WILL ALSO HAVE TO EXTEND
WARNING FOR PORTIONS OF SOUTHEAST KANSAS PAST 00Z THURSDAY
EVENING...DUE TO SLIGHTLY SLOWER SYSTEM SPEED.

AS FOR FORECAST BEYOND THE THURSDAY WINTER STORM...WILL
CONTINUE TO FOLLOW GOING FORECAST OF UNDER-CUTTING TEMPS INTO
FRIDAY DUE TO EXPECTED SNOW COVER. THE MEDIUM RANGE MODELS ARE
IN SLIGHTLY BETTER AGREEMENT FOR EARLY NEXT WEEK...WITH A MORE
SIGNIFICANT TROF EJECTING ACROSS THE SOUTHERN PLAINS FOR MONDAY
NIGHT/TUESDAY. STILL SOME QUESTION AS TO IF IT WILL BE CLOSE
ENOUGH FOR ACCUMULATING SNOWFALL...HOWEVER SOME COOLING LOOKS
REASONABLE IN WAKE OF SYSTEM FOR TUESDAY AND TUESDAY NIGHT.

DARMOFAL

AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...STRONG SOUTHERLY WINDS WILL
AFFECT PRIMARILY SOUTH-CENTRAL KS INTO THE EARLY EVENING HOURS.
AVIATION CONCERN THEREAFTER WILL BE TIMING THE COLD FRONTAL
PASSAGE...LOW CLOUDS...AND THE ONSET OF SNOW...AS IMPENDING WINTER
STORM APPROACHES FROM THE WEST. THINKING/REASONING REMAINS
ESSENTIALLY THE SAME FROM PREVIOUS FORECASTER...WITH SNOW
BEGINNING FROM WEST TO EAST BETWEEN 08-11Z (2-5AM). ONLY WENT IFR
CIGS/VSBYS IN LIGHT SNOW FOR NOW...BUT THERE WILL LIKELY BE AREAS
OF LIFR OR LOWER IN MODERATE TO HEAVY SNOW AFTER 11Z OR SO...WITH
STRONG NORTHERLY WINDS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    26  28  10  37 /  80 100  20   0
HUTCHINSON      22  27   8  38 /  80  90  10   0
NEWTON          24  28   9  36 /  80 100  20   0
ELDORADO        26  29   9  36 /  80 100  30   0
WINFIELD-KWLD   28  30  12  38 /  80 100  30   0
RUSSELL         16  25  10  38 /  60  70  10   0
GREAT BEND      18  25  10  39 /  70  60  10   0
SALINA          21  25   9  37 /  70  80  10   0
MCPHERSON       23  26   9  38 /  80  90  10   0
COFFEYVILLE     30  32  13  37 /  70 100  60   0
CHANUTE         29  30  11  35 /  80 100  60   0
IOLA            28  30  10  35 /  80 100  60   0
PARSONS-KPPF    30  32  12  35 /  70 100  60   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST THURSDAY NIGHT FOR
KSZ070>072-094>096-098>100.

WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR KSZ052-053-068-
069-083-092-093.

SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THURSDAY FOR
KSZ032-033-047>051-067-082-091.

&&
Hazardous weather outlook, Jan 30, 5:47 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST WED JAN 30 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 PM CST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM WILL BEGIN TO AFFECT THE AREA LATE TONIGHT.
SNOW IS EXPECTED TO BEGIN AFTER MIDNIGHT WITH SOME ACCUMULATION
BEFORE DAWN. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND
ADVISORIES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL CONTINUE TO AFFECT THE AREA ON THURSDAY.
AREAS OF HEAVY SNOW AND BLOWING SNOW CAN BE EXPECTED. PLEASE
REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR
DETAILS.

WIND CHILLS MAY DROP TO SLIGHTLY BELOW ZERO ACROSS CENTRAL KANSAS
EARLY FRIDAY MORNING.

THERE IS A CHANCE FOR SNOW MIXED WITH RAIN ACROSS CENTRAL KANSAS
ON MONDAY...WITH A CHANCE OF LIGHT SNOW ACROSS THE ENTIRE AREA BY
TUESDAY MORNING. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Harper

When
January 31, 1:00 AM CST to 3:21 PM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Snow accumulated 6.5 inches in Anthony.

Winter Storm, Kingman

When
January 31, 2:00 AM CST to 3:21 PM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Six to 7 inches of snow accumulated across southeast portions of the county, with 3 to 4 inches accumulating in the city of Kingman.

Winter Storm, Sedgwick

When
January 31, 2:00 AM CST to 3:21 PM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Snow accumulated 5 inches across Northwest Wichita. North winds gusting to 30 mph resulted in reduced visibilities and drifting snow.

Winter Storm, Sumner

When
January 31, 2:00 AM CST to 3:21 PM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches across the county.

Winter Storm, Cowley

When
January 31, 2:00 AM CST to 3:21 PM CST
Where
Cowley forecast zone
Reported by
COOP Observer
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Snow accumulated 7 inches in Rock, and 6 inches in Winfield.

Winter Storm, Butler

When
January 31, 3:00 AM CST to 3:21 PM CST
Where
Butler forecast zone
Injuries
0 direct, 4 indirect
Reported by
Law Enforcement
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Snow accumulated 4 to 5 inches across the county. North winds gusting to 30 mph resulted in reduced visibilities and drifting snow. Two vehicle accidents occurred across the county due to the heavy snow, resulting in 4 injuries (indirect). A 64-year-old woman was critically injured (indirect) when her westbound van collided head-on with an eastbound pick-up on U.S. Highway 54 just west of the Greenwood County line. The driver of the pick-up, a 28-year-old man was also injured (indirect). Another injury accident occurred on Butler Road near 60th north of Andover. A southbound SUV driven by a 42-year-old female collided with a northbound car driven by a 56-year-old male. Both drivers were injured (indirect).

Winter Storm, Elk

When
January 31, 3:00 AM CST to 6:55 PM CST
Where
Elk forecast zone
Reported by
Trained Spotter
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Snow accumulated 8 inches in Longton.

Winter Storm, Chautauqua

When
January 31, 3:00 AM CST to 6:55 PM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Snow accumulated 7 to 8 inches around Hale.

Winter Storm, Montgomery

When
January 31, 4:00 AM CST to 8:09 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Snow accumulated 8 to 10 inches across the county.

Winter Storm, Labette

When
January 31, 4:00 AM CST to 8:09 PM CST
Where
Labette forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Snow accumulated 8 inches 3 miles northwest of Bartlett.

Winter Storm, Wilson

When
January 31, 5:00 AM CST to 8:09 PM CST
Where
Wilson forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Snow accumulated 3 inches in Fredonia, but likely accumulated near 6 inches across extreme southwest portions of the county. An 8-year-old boy was injured (indirect) when the car he was riding in lost control in the snow and slammed into a snowbank on northbound U.S. Highway 400 near the Granby Street turnoff.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77694, 77693, 77695, 77696, 77698, 77697, 77699, 77702, 77713, 77718, 77707.